must pee more!
May 31, 2008 3:42 PM   Subscribe

Recommend some natural diuretics to help reduce some swelling caused by a medication I was taking. My doctor has taken me off the medication and says I don't need an RX diuretic, but I'd like to shed some of this water faster.

The medication I was taking is called Actos, it's for diabetes so I'd prefer not to use alcohol as a diuretic. I've been drinking iced tea, lots of water, and eating watermelon, any suggestions from the hive mind would be helpful.
posted by Kioki-Silver to Health & Fitness (15 answers total)
 
Coffee (I don't know if it's caffeine or coffee itself, though. TMI: I definitely pee more when I drink caffeinated coffee as opposed to decaf).

Squeeze fresh lemon or lime into your water and you'll piss like a racehorse.
posted by Cat Pie Hurts at 3:54 PM on May 31, 2008


Sweating can be effective in removing water from the body, and movement that raises your heart rate can also help move extra cellular fluid around in the lymphatic system, which can help reduce sensations of bloat and promote elimination; go for some brisk walks. Celery is a mild diuretic - juice a couple stalks with a half a small apple, for good taste. Also, watermelon is pretty high in sugar - may not be the best thing for a diabetic to be consuming in quantity.
posted by paulsc at 4:15 PM on May 31, 2008


Garlic is my choice. Roast a head of garlic. Warning: makes you smell like garlic. Yum, garlic.
posted by jessamyn at 4:31 PM on May 31, 2008


I'm with paulsc. Your body is really good at maintaining it's equilibrium. Doing some light exercise and drinking when your thirsty should get you back to where you ought to be pretty quickly. Pushing hard in the other direction seems like asking for trouble.
posted by Kid Charlemagne at 4:52 PM on May 31, 2008


Dandelion extract is a pretty solid diuretic. Available at any natural food store. Also, can never go wrong with cranberry juice.
posted by piedmont at 5:57 PM on May 31, 2008


drink lots of water. this will signal to the body that water is nt scarce and allow you to shed excess water stores.

drink at least a gallon a day
posted by dawdle at 6:13 PM on May 31, 2008


I was reading somewhere recently that caffeine's diuretic effect was because it reduces your body's ability to move water around— you pee more because your kidneys are less able to separate the waste from the water, and you have to excrete more water to get rid of the normal waste products. For that matter, trying to google this up just now, I find that there's even dispute about whether caffeine is a diuretic at all.

Disclaimer: I have no medical knowledge whatsoever. The above may be pure bollocks.
posted by hattifattener at 6:17 PM on May 31, 2008 [1 favorite]


You should be speaking to your doctor about this complaint. There are many reasons for edema/swelling, and we don't know your medical history to know if it's safe for you to be using a diuretic. There's an incredible amount of incorrect information/misinformation in this thread about water retention and the causes of edema.
posted by gramcracker at 6:43 PM on May 31, 2008 [1 favorite]



drink lots of water. this will signal to the body that water is nt scarce and allow you to shed excess water stores.

drink at least a gallon a day


Are you being serious? This advice by the way is nonsensical to say the least and potentially dangerous. In simple terms, adding more water is not a good way to get rid of water.

There are over the counter diuretics out there but I certainly wouldn't recommend taking anything when your kidneys can do the job just fine, on their own schedule and more safely than a chemical supplement that may have other side effects.
posted by drpynchon at 7:43 PM on May 31, 2008


Juniper & a high-protein diet. Both are diuretic.
posted by crustix at 7:48 PM on May 31, 2008


Dawdle, what is your evidence for the idea that someone retaining water should drink over a gallon of water a day?
posted by Justinian at 8:15 PM on May 31, 2008


Hibiscus tea is tasty and fun just in general, and it's a mild diuretic.
posted by dreamyshade at 10:33 PM on May 31, 2008


Ummm...wow, this is just a forum for BAD ADVICE.

The safest thing you can do is doing nothing. If your body is swelling with interstitial fluid, theres a reason for it. Let it work itself out naturally. Please use common sense.

If you really can't stand it, the next safest thing you can do is take some Vitamin B-6. It'll do the trick when you're retaining lots of water. Its common in tons of foods you take on a daily basis. Taking a daily dose of it (SPECIFICALLY B-6), not as part of your multivitamin, or other foods, will make you piss like crazy.

Please don't take more than the recommended dose on the package to pee out more. Also, don't dehydrate. If you get thirsty, it means your body is already behind on water.

Again, the safest thing you can do is doing nothing. Please use common sense.

Good Luck.
posted by hal_c_on at 3:51 AM on June 1, 2008


The folk name for dandelion's is "piss-a-bed". From what I recall, they also contain high amounts of potassium, something that is excreted along with water. Also, they're apparently as effective as Frusemide. You might find dandelions growing in your garden, though the unblanched leaves will be rather bitter in a salad.

I am not a doctor, herbalist, or any kind of qualified medical technician. you should speak to one of those kinds of people before self medicating with anything.
posted by Solomon at 3:56 AM on June 1, 2008


You would have to know the reason the drug causes an excess of fluid.

For example: if you are retaining water because the drug creates some imbalance where it is retaining water to maintain proper electrolyte levels (like why you get puffy-feeling after a high salt meal), then more water will help to let the body maintain levels.

But if the drug is causing retention for some other reason like reducing the ability to shed water on its own, and you add more water, you are making things worse by drinking more water.

(On the converse, a diuretic might actually be harmful.)

If your doctor can't explain the difference and what you should be doing to correct it, find a different doctor.
posted by gjc at 10:55 AM on June 1, 2008


« Older Can I safely reuse a 'plastic'...   |  Ever been to a Space Shuttle l... Newer »
This thread is closed to new comments.